Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 110, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 21, 1998, 4:49 PM CDT for Miller County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 4:49 PM CDT (21:49 UTC)
- Expired
- May 21, 1998, 5:40 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Miller County, MO
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:55 PM CDT | Hail 0.75 | Kaiser, MO | |
| May 21, 4:59 PM CDT | Thunderstorm Wind | Lake Ozark, MO | Tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 212149 RRA SVRSGF MOC131-212240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 449 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLER COUNTY IN CENTRAL MISSOURI * UNTIL 540 PM CDT * AT 447 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED BETWEEN CAMDENTON AND OSAGE BEACH AND WAS MOVING EAST-SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... OSAGE BEACH AND KAISER BY 455 PM BRUMLEY BY 510 PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. MS/DR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:38 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 21, 2:38 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT FRI MAY 21 1998 WELL...SPECIAL 18Z SOUNDING REVEALS A HIGHLY UNSTABLE AIRMASS WITH LIS OF -11...CAPE OF 4100 J/KG...EHI OF 2 AND A SWEAT OF 450. HOWEVER (COMMA) A 5 DEG CAP REMAIN RATHER PRECIPITOUS OVR THE SRN PORTION OF CWA. 1Z SFC MAP HAS LOW N OF ICT WITH WRMFNT FM MKC-JEF-MDH. DWPTNS CONTINUE TO INCR AND PRESSURE CONT TO FALL OVR CNTRL MO. MODIFIED THE 18Z SOUNDING FOR VIH AND AIZ AND CAME UP WITH 5700 CAPE AND -14 LI...BUT STILL HAD A 3 DEG CAP. WL CONTINUE TO CLOSELY MONITOR A HIGHLY EXPLOSIVE AIRMASS WITH THE POWERBALL QUESTION... ...WHEN AND IF THE CAP WL BREAK... WL LEAN TOWARD THE ETA SOLUTION THIS PACKAGE ALTHOUGH BOTH NGM AND ETA PCGRIDDS REVEAL A HIGHLY UNSTABLE AIRMASS. THE FRONT WL MOVE LTL OVR NEXT 24 HOURS AND SPC DAY 2 REFLECTS THIS. THEN WE HAVE TO DEAL WITH DRY LINE AND WRN PLAINS CDFNT WHICH WL MOVE INTO AREA SUN INTO MON. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) JLN/SE KS...THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS. THEN PARTLY CLOUDY. LOW IN THE MID 70S. SOUTH WIND AROUND 10 MPH. SGF...CONSIDERABLE CLOUDINESS WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW 70 TO 75. SOUTH WIND AROUND 10 MPH. AIZ/VIH...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THESE COULD BE SEVERE. LOW 65 TO 70. UNO..PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDER- STORMS. LOW AROUND 70. SOUTH WIND 10 MPH. CCF INFO SGF BB 070/089 068/090 065 04333 JLN BB 074/090 071/092 067 04223 GORDON
In the hours before
Special weather statement, May 21, 11:28 AM CDT, 5 hours 21 minutes before
MOZ058-071-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1128 AM CDT THU MAY 21 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 386 IS IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING LOCATIONS... ...IN MISSOURI... MARIES PHELPS INCLUDING THE TOWNS OF... ROLLA VIENNA THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST CENTRAL MISSOURI UNTIL 5 PM CDT. IN THE SPRINGFIELD NATIONAL WEATHER SERVICE WARNING AREA...IT INCLUDES THE COUNTIES OF MARIES AND PHELPS. A LINE OF THUNDERSTORMS WILL MOVE QUICKLY SOUTHEAST ACROSS EAST CENTRAL AND INTO SOUTHEAST MISSOURI DURING THE MIDDAY AND AFTERNOON HOURS. THE WESTERN EDGE OF THIS LINE WILL LIKELY AFFECT THE VICHY AND ROLLA AREAS BETWEEN NOON AND 2 PM BRINGING THE THREAT FOR DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES OR WARNINGS. RIDDLE
Special weather statement, May 21, 1:00 PM CDT, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU MAY 21 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL MISSOURI... AT MIDDAY...A STATIONARY FRONT EXTENDED FROM BETWEEN EMPORIA AND TOPEKA KANSAS EAST TO NEAR WARSAW AND ROLLA AND THEN TO CAPE GIRARDEAU. THIS FRONT IS EXPECTED TO MOVE LITTLE THE NEXT 24 HOURS. WARM AND VERY MOIST AIR WILL OVERRIDE THE FRONT AND GENERATE THUNDERSTORMS COMPLEXES OVER NEBRASKA INTO NORTHERN AND CENTRAL MISSOURI THROUGH FRIDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE FOR THESE SEVERE THUNDERSTORMS WILL BE AREAS NORTH OF A NEVADA TO LEBANON TO EMINENCE LINE. THIS WOULD INCLUDE THE CITIES OF ROLLA...CAMDENTON...ELDON...AND WARSAW. FURTHER SOUTH...ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THE ATMOSPHERE IS VERY MOIST BUT FURTHER AWAY FROM THE FRONT. ISOLATED SHOWERS AND THUNDERSTORMS FORMING IN SOUTHEAST KANSAS AND EASTERN OKLAHOMA ARE EXPECTED TO MOVE EAST INTO THE AREA DURING THE LATE AFTERNOON AND EVENING. DUE TO WARM TEMPERATURES ALOFT...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS CENTRAL MISSOURI THIS AFTERNOON OR TONIGHT. RIDDLE
Special weather statement, May 21, 2:45 PM CDT, 2 hours 4 minutes before
MOZ058-071-212145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU MAY 21 1998 SEVERE THUNDERSTORM WATCH NUMBER 386 THAT WAS IN EFFECT UNTIL 5 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... MARIES PHELPS THE LINE OF SEVERE THUNDERSTORMS THAT PROVIDED THE THREAT FOR SEVERE WEATHER HAS MOVED INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF KANSAS CITY TO SEDALIA WILL MOVE EAST ACROSS CENTRAL MISSOURI DURING THE MID TO LATE AFTERNOON. BUT NO SEVERE WEATHER IS EXPECTED FROM THESE STORMS IN THE ROLLA AREA. REPEATING THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MARIES AND PHELPS COUNTIES. RIDDLE
Special weather statement, May 21, 2:45 PM CDT, 2 hours 4 minutes before
MOZ058-071-212145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU MAY 21 1998 SEVERE THUNDERSTORM WATCH NUMBER 386 THAT WAS IN EFFECT UNTIL 5 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... MARIES PHELPS THE LINE OF SEVERE THUNDERSTORMS THAT PROVIDED THE THREAT FOR SEVERE WEATHER HAS MOVED INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AN AREA OF SHOWERS AND THUNDERSTORMS EAST OF KANSAS CITY TO SEDALIA WILL MOVE EAST ACROSS CENTRAL MISSOURI DURING THE MID TO LATE AFTERNOON. BUT NO SEVERE WEATHER IS EXPECTED FROM THESE STORMS IN THE ROLLA AREA. REPEATING THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MARIES AND PHELPS COUNTIES. RIDDLE
Special weather statement, May 21, 4:08 PM CDT, 41 minutes before
MOZ056>058-069>071-081>083-098-220215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 408 PM CDT THU MAY 21 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... ...IN CENTRAL AND SOUTH CENTRAL MISSOURI... CAMDEN DENT LACLEDE MARIES MILLER MORGAN PHELPS PULASKI SHANNON TEXAS INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON FORT LEONARD WOOD SALEM VERSAILLES TUSCUMBIA STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI THIS AFTERNOON AND WILL CONTINUE TO PUSH EAST LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. LINDENBERG
Special weather statement, May 21, 4:08 PM CDT, 41 minutes before
MOZ056>058-069>071-081>083-098-220215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 408 PM CDT THU MAY 21 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... ...IN CENTRAL AND SOUTH CENTRAL MISSOURI... CAMDEN DENT LACLEDE MARIES MILLER MORGAN PHELPS PULASKI SHANNON TEXAS INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON FORT LEONARD WOOD SALEM VERSAILLES TUSCUMBIA STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI THIS AFTERNOON AND WILL CONTINUE TO PUSH EAST LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 59 min |
| May 21, 4:20 PM CDT | Tornado Warning | SGF | Camden | 50 min |
| May 21, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 66 min |
| May 21, 5:55 PM CDT | Tornado Warning | SGF | Texas | 65 min |
| May 21, 6:53 PM CDT | Tornado Warning | SGF | Shannon | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.